Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Norman, OK

April 19, 2003Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 1:51 PM CDT for Alfalfa County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2003, 1:51 PM CDT (18:51 UTC)
Expired
Apr 19, 2003, 2:45 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:11 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 11:11 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT SAT APR 19 2003

FIRST ROUND OF CONVECTION HAS EXITED THE AREA.  ONE PART OF THE
SECOND ROUND IS BEGINNING TO DEVELOP NORTH OF THE FRONT IN SOUTHWEST
KANSAS.  SURFACE LOW IS IN THE TEXAS PANHANDLE BETWEEN PERRYTON AND
BORGER.  DRYLINE HAS PUSHED THROUGH CDS AND ABI SO IT PROBABLY LIES
ACROSS MY FAR SOUTHWEST COUNTIES.  THERE IS AN AXIS OF PRESSURE
FALLS FROM NORTH CENTRAL OKLAHOMA SOUTH TO BETWEEN WICHITA FALLS AND
GAINESVILLE.

WILL BE UPDATING ZONES TO REMOVE MORNING POPS.  AT THE MOMENT WILL
LEAVE AFTERNOON POPS ALONE WITH HIGHEST POPS NORTH IN VICINITY OF
THE COLD FRONT.  UNSURE OF SPECIFIC TIMING OF ANY AFTERNOON
REDEVELOPMENT ALONG THE DRYLINE... BUT WILL CONTINUE TO ANALYZE THE
SITUATION.  .26.

--------------------------
520 AM CDT SAT APR 19 2003

WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH FOR SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS. VERY DRY CONDITIONS EXPECTED THIS AFTERNOON
BEHIND DRY LINE. DESPITE MODERATE TO HEAVY RAIN THIS MORNING...
DRYING OF FINE FUELS WILL INCREASE FIRE DANGER.

--------------------------------------

SIG WEATHER EXPECTED TO CONTINUE INTO THIS EVENING. CURRENT WAVE OF
SEVERE STORMS EXPECTED TO MOVE OUT OF THE AREA LATER THIS
MORNING...WITH ANOTHER ROUND EXPECTED THIS AFTERNOON INTO THE
EVENING HOURS. SHORT TERM MODEL SOLUTIONS POINT TO SIGNIFICANT
WEATHER THIS AFTERNOON ALONG/EAST OF INTERSTATE 35. WILL NEED TO
RE-EVALUATE THIS ONCE MORNING ACTIVITY MOVES OUT AND MESOSCALE
FEATURES ARE ANALYZED. SEE LATEST DISCUSSIONS/OUTLOOKS FROM SPC AND
OUR HAZARDOUS WEATHER OUTLOOK FOR PERTINENT DETAILS.

WITH ONGOING WEATHER...NOT MUCH EMPHASIS/TIME FOR EXTENDED PERIODS.
QUICK LOOK AT LATEST RUN OF GFS AND ECMWF APPEAR TO SLOW PROGRESSION
OF STORM SYSTEM TOWARD THE MIDDLE OF NEXT WEEK. CURRENT FORECAST HAS
THIS IN HAND AND BLENDS WELL WITH SURROUNDING GRIDS. NO SIG CHANGES
EXPECTED FOR OUT PERIODS. CURRENT TEMPERATURE NUMBERS ARE SEVERAL
DEGREES WARMER THAN GUIDANCE...BUT SEEM REASONABLE AND BLEND WELL
WITH SURROUND OFFICES.

WIDESPREAD RAIN ACTIVITY WILL PRECLUDE RED FLAG WARNING AND/OR FIRE
WEATHER WATCH. DAY SHIFT WILL RE-EVALUATE SITUATION LATER THIS
MORNING FOR POST DRY LINE AREAS.

FCSTID = 11
OKC   79  48  68  46 / 100  40   0   0
HBR   79  46  68  44 /  40  20   0   0
SPS   83  49  73  47 /  80  10   0   0
GAG   68  42  66  39 /  80  40   0   0
PNC   73  46  66  44 / 100  60   0   0
DUA   82  53  73  49 /  80  40   0   0

.OUN...
OK...FIRE WEATHER WATCH THIS AFTERNOON OKZ033>039-044-045.
TX...FIRE WEATHER WATCH THIS AFTERNOON TXZ083>090.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 1 hour 51 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE.  THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.

TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY.  THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON.  STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.

AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY.  AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP.  INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.

SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE.  CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.

THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.

THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.  PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

.26.

In the hours before

Local storm report, Apr 19, 8:20 AM CDT, 5 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    9 NW DUNCAN               OK   1.25 INCH HAIL
04/19/03   STEPHENS                       REPORTED BY PUBLIC
Local storm report, Apr 19, 9:34 AM CDT, 4 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    4 E HULEN                 OK   .75 INCH HAIL
04/19/03   COTTON                         NWS COOP OBSERVER

FM
Local storm report, Apr 19, 10:10 AM CDT, 3 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    MARSHALL                  OK   .75 INCH HAIL
04/19/03   LOGAN                          NWS COOP OBSERVER

FM
Special weather statement, Apr 19, 1:24 PM CDT, 27 minutes before
OKZ005-191845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF AVARD AT 124
PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING
WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 19, 1:41 PM CDT, 10 minutes before
OKZ005-006-191900-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CARMEN AT 141 PM
CDT...MOVING NORTH AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED NEAR AVARD...ALVA AND GREAT SALT PLAINS LAKE.

ANY OF THESE STORM MAY INTENSIFY AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA...
SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNCotton32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHarmon22 min
Apr 19, 12:39 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Apr 19, 12:45 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Apr 19, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward41 min
Apr 19, 1:34 AM CDTSevere Thunderstorm WarningOUNCuster26 min
Apr 19, 1:49 AM CDTSevere Thunderstorm WarningOUNJackson41 min
Apr 19, 1:59 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward46 min
Apr 19, 2:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey42 min
Apr 19, 2:07 AM CDTTornado WarningOUNTillman38 min
Apr 19, 2:25 AM CDTSevere Thunderstorm WarningOUNMajor35 min
Apr 19, 2:41 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa49 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita43 min
Apr 19, 2:51 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant39 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNJackson44 min
Apr 19, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian46 min
Apr 19, 3:43 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
Apr 19, 3:49 AM CDTSevere Thunderstorm WarningOUNGrady41 min
Apr 19, 4:03 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
Apr 19, 4:11 AM CDTSevere Thunderstorm WarningOUNLogan49 min
Apr 19, 4:13 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Apr 19, 4:32 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
Apr 19, 4:45 AM CDTSevere Thunderstorm WarningOUNJackson30 min
Apr 19, 4:49 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan41 min
Apr 19, 5:01 AM CDTSevere Thunderstorm WarningOUNGarfield44 min
Apr 19, 5:20 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Apr 19, 5:39 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Apr 19, 5:41 AM CDTSevere Thunderstorm WarningOUNKay49 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman47 min
Apr 19, 7:18 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens42 min
Apr 19, 2:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningOUNGrant36 min
Apr 19, 3:31 PM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Apr 19, 3:37 PM CDTTornado WarningOUNEllis, Woodward23 min
Apr 19, 3:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Apr 19, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 19, 4:41 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Apr 19, 4:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningOUNKay56 min
Apr 19, 6:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita42 min
Apr 19, 1:19 AM CDTTornado WarningOUNFoard, Hardeman26 min
Apr 19, 1:45 AM CDTTornado WarningOUNHardeman, Wilbarger45 min
Apr 19, 2:39 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
Apr 19, 3:56 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Apr 19, 4:48 AM CDTSevere Thunderstorm WarningOUNKnox27 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 19, 5:34 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.